Alert archive / California / High Wind Warnings in 2019

High Wind Warning 6, NWS Las Vegas, NV

May 16, 2019Inyo County, California

NWS Las Vegas, NV issued this high wind warning at May 16, 2019, 1:33 PM PDT for Inyo County, California. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 2019, 1:33 PM PDT (20:33 UTC)
Expired
May 16, 2019, 6:00 PM PDT
In force
4 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 1:42 PM PDTNON-TSTM WND GST 685 Nw Independence, CA
May 16, 2:11 PM PDTNON-TSTM WND DMGIndependence, CACALIFORNIA HIGH PATROL REPORTED OVERTURN SEMI NEAR INDEPENDENCE CALIFORNIA. HIGHWAY 395 HAS BEEN CLOSED DUE TO HIGH WINDS. OBSERVATIONS IN THE VICINITY HAVE MEASURED 68 MPH WIND GUSTS.
May 16, 3:10 PM PDTNON-TSTM WND GST 835 Nw Independence, CA
May 16, 3:30 PM PDTFLASH FLOOD24 Nnw Stovepipe Wells, CANATIONAL PARK SERVICE REPORTS NUMEROUS INSTANCES OF FLOODING WITH DEBRIS ONE FOOT DEEP ACROSS NORTH HIGHWAY BETWEEN MILE MARKERS 26 AND 29.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3854 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WWUS75 KVEF 162033
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
133 PM PDT Thu May 16 2019


CAZ520-170115-
/O.UPG.KVEF.WI.Y.0022.000000T0000Z-190517T0300Z/
/O.NEW.KVEF.HW.W.0006.190516T2033Z-190517T0100Z/
Owens Valley-
Including Bishop, Independence, Lone Pine, 
and Olancha
133 PM PDT Thu May 16 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM PDT THIS EVENING...

The National Weather Service in Las Vegas has issued a High Wind
Warning, which is in effect until 6 PM PDT this evening. The Wind
Advisory is no longer in effect for the Owens Valley. 

* WINDS...Downslope westerly winds gusting 60 to 80 mph.

* TIMING...Winds peaking now through the afternoon then decreasing
  this evening.
 
* IMPACTS...Difficult driving conditions. Reduced visibility in 
  areas of blowing dust. Loose objects such as trash cans may be 
  blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds can make driving dangerous...rapidly
reduce visibility in dust prone areas and lead to property
damage.

&&

$$

CAZ519-170100-
/O.NEW.KVEF.HW.W.0006.190516T2033Z-190517T0100Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
133 PM PDT Thu May 16 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM PDT THIS EVENING...

The National Weather Service in Las Vegas has issued a High Wind
Warning, which is in effect until 6 PM PDT this evening. 

* WINDS...Downslope westerly winds gusting 60 to 80 mph.

* TIMING...Winds peaking now through the afternoon then 
  decreasing this evening.

* IMPACTS...Difficult driving conditions. Falling trees or tree
  limbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds can make driving dangerous...rapidly
reduce visibility in dust prone areas and lead to property
damage.

&&

$$

CAZ523-525-170115-
/O.NEW.KVEF.WI.Y.0023.190517T0300Z-190517T1200Z/
/O.EXT.KVEF.WI.Y.0022.000000T0000Z-190517T0100Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
133 PM PDT Thu May 16 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM PDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM PDT
FRIDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 8 PM this evening to 5 AM PDT
Friday. 

* WINDS...Westerly winds 25 to 35 mph with gusts 40 to 50 mph.

* TIMING...Winds peaking in the afternoon and decreasing around 
  sunset. 

* IMPACTS...Difficult driving conditions. Reduced visibility in 
  areas of blowing dust. Loose objects such as trash cans may be 
  blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution. 
A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

AZZ001-003-CAZ522-524-NVZ017-019-020-022-170100-
/O.EXT.KVEF.WI.Y.0022.000000T0000Z-190517T0100Z/
Northwest Plateau-Northwest Deserts-Death Valley National Park-
Eastern Mojave Desert-Western Clark and Southern Nye County-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
Including Colorado City, 
Pipe Spring National Monument, Tuweep, Mt Trumbell, 
Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, Yucca, Furnace Creek, Stovepipe Wells, 
Shoshone, Baker, Mountain Pass, Mitchell Caverns, Pahrump, 
Indian Springs, Desert Rock, Amargosa Valley, 
The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, 
North Las Vegas, Henderson, Boulder City, Primm, Searchlight, 
and Cal-Nev-Ari
133 PM PDT Thu May 16 2019 /133 PM MST Thu May 16 2019/

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM PDT /6 PM MST/ THIS
EVENING...

* WINDS...Southwest winds 20 to 30 mph with gusts 40 to 50 mph.

* TIMING...Winds peaking in the afternoon and decreasing around 
  sunset. 

* IMPACTS...Difficult driving conditions. Reduced visibility in 
  areas of blowing dust. Loose objects such as trash cans may be 
  blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution. 
&&

$$
2 follow-up statements
391 
WWUS75 KVEF 162325
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
425 PM PDT Thu May 16 2019


CAZ523-525-170100-
/O.CAN.KVEF.WI.Y.0022.000000T0000Z-190517T0100Z/
/O.EXT.KVEF.WI.Y.0023.190516T2325Z-190517T1200Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
425 PM PDT Thu May 16 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WINDS...Westerly winds 25 to 35 mph with gusts 40 to 50 mph.

* TIMING...Winds peaking in the afternoon and decreasing around 
  sunset. 

* IMPACTS...Difficult driving conditions. Reduced visibility in 
  areas of blowing dust. Loose objects such as trash cans may be 
  blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution. A Wind Advisory means strong winds gusting over
40 mph can make driving difficult...especially for high profile
vehicles. Use extra caution.

&&

$$

CAZ519-520-170100-
/O.CON.KVEF.HW.W.0006.000000T0000Z-190517T0100Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
425 PM PDT Thu May 16 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* WINDS...Downslope westerly winds gusting 60 to 80 mph.

* TIMING...Winds peaking now through the afternoon then 
  decreasing this evening. 

* IMPACTS...Difficult driving conditions. Falling trees or tree
  limbs. Reduced visibility in  areas of blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds can make driving dangerous...rapidly
reduce visibility in dust prone areas and lead to property
damage.

&&

$$

AZZ001-003-CAZ522-524-NVZ017-019-020-022-170100-
/O.EXT.KVEF.WI.Y.0022.000000T0000Z-190517T0300Z/
Northwest Plateau-Northwest Deserts-Death Valley National Park-
Eastern Mojave Desert-Western Clark and Southern Nye County-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
Including Colorado City, 
Pipe Spring National Monument, Tuweep, Mt Trumbell, 
Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, Yucca, Furnace Creek, Stovepipe Wells, 
Shoshone, Baker, Mountain Pass, Mitchell Caverns, Pahrump, 
Indian Springs, Desert Rock, Amargosa Valley, 
The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, 
North Las Vegas, Henderson, Boulder City, Primm, Searchlight, 
and Cal-Nev-Ari
425 PM PDT Thu May 16 2019 /425 PM MST Thu May 16 2019/

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS
EVENING...

* WINDS...Southwest winds 20 to 30 mph with gusts 40 to 50 mph.

* TIMING...Winds peaking in the afternoon and decreasing around 
  sunset. 

* IMPACTS...Difficult driving conditions. Reduced visibility in 
  areas of blowing dust. Loose objects such as trash cans may be 
  blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution. 
&&

$$
473 
WWUS75 KVEF 170050
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
550 PM PDT Thu May 16 2019


CAZ519-520-170200-
/O.EXP.KVEF.HW.W.0006.000000T0000Z-190517T0100Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
550 PM PDT Thu May 16 2019

...HIGH WIND WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING...

While gusty winds may persist another hour or two in wind exposed
locations west of US-395, widespread high winds are no longer
anticipated and wind speeds are expected to continue diminishing
through sunset. 

$$

AZZ001-003-CAZ522-524-NVZ017-019-020-022-170300-
/O.CON.KVEF.WI.Y.0022.000000T0000Z-190517T0300Z/
Northwest Plateau-Northwest Deserts-Death Valley National Park-
Eastern Mojave Desert-Western Clark and Southern Nye County-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
Including Colorado City, 
Pipe Spring National Monument, Tuweep, Mt Trumbell, 
Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, Yucca, Furnace Creek, Stovepipe Wells, 
Shoshone, Baker, Mountain Pass, Mitchell Caverns, Pahrump, 
Indian Springs, Desert Rock, Amargosa Valley, 
The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, 
North Las Vegas, Henderson, Boulder City, Primm, Searchlight, 
and Cal-Nev-Ari
550 PM PDT Thu May 16 2019 /550 PM MST Thu May 16 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS
EVENING...

* WINDS...Southwest winds 20 to 30 mph with gusts 40 to 50 mph.

* TIMING...Winds peaking in the afternoon and decreasing around 
  sunset. 

* IMPACTS...Difficult driving conditions. Reduced visibility in 
  areas of blowing dust. Loose objects such as trash cans may be 
  blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution. 
&&

$$

CAZ523-525-170330-
/O.CON.KVEF.WI.Y.0023.000000T0000Z-190517T1200Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
550 PM PDT Thu May 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WINDS...Westerly winds 25 to 35 mph with gusts 40 to 50 mph.

* TIMING...Winds peaking in the afternoon and decreasing around 
  sunset. 

* IMPACTS...Difficult driving conditions. Reduced visibility in 
  areas of blowing dust. Loose objects such as trash cans may be 
  blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution. A Wind Advisory means strong winds gusting over
40 mph can make driving difficult...especially for high profile
vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind warning went out at May 16, 9:56 AM PDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 16, 9:56 AM PDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
956 AM PDT Thu May 16 2019

.SYNOPSIS...An abnormally strong Pacific storm will move into the
region today, bringing gusty winds, chances for showers and
thunderstorms, and sharply cooler temperatures. After a brief warmup
Saturday, another storm system will affect the region Sunday into
Monday.
&&

.UPDATE...Tweaked PoP, sky, and QPF grids to account for recent
trends. Not much changes made, but did increase rain amounts in
the Owens Valley in line with observations. Initial line of
showers currently pushing into Clark and Nye counties, will
probably result in mostly virga. If breaks in the clouds allow
some peaks of sunshine, especially to the south, better showers
and storms may develop later this afternoon from Las Vegas and
areas north.
&&

.DISCUSSION...through Wednesday

Abnormally deep, cold upper low for mid-May is spinning off the
northwest California coast this morning. Swath of rain/high
elevation snow extends from Santa Barbara/Ventura Counties northward
into western Nevada.

Models consistent showing compact impulse moving through base of
trough into southern California late morning. Feature will then lift
quickly northeast through southern Nevada late afternoon. HRRR/HREF
spread the rain/high elevation snow eastward into the western Mojave
Desert, Inyo, Nye, and Esmeralda Counties throughout the morning. By
afternoon, line of showers and embedded thunderstorms preceding the
cold front will affect Clark, Lincoln and the northern two-thirds of
Mohave County. The line will finally exit eastern Lincoln and
northern Mohave Counties during the evening. Other hazard today will
be the wind. Strongest pre-frontal winds still look to occur across
Mohave County, excluding the CO River Valley. So added the area
north of the Colorado River into the wind advisory. MOS guidance as
well as hi-res output suggests a window of gusty post-frontal winds
within parts of Inyo, San Bernardino, Nye and Clark Counties this
afternoon. Again, expanded on the advisory to include Las Vegas
Valley, Spring Mtns, southern Nye, southern Inyo and the Owens
Valley. Around Las Vegas, strongest winds will occur across the
western and southern valley. Temperatures will be dramatically
colder today, in fact not much warmer than the current temp.

Trough lingers across southeast Nevada/southwest Utah on Friday
keeping the threat for scattered showers and isolated thunderstorms
primarily in Lincoln County. But, can not rule out seeing a shower
as far south as the Sheep Range and Spring Mountains. Not as windy
Friday, except for the western Mojave Desert were sub-advisory west
winds continue. Temperatures stay well below normal.

Ridge traversing the Intermountain West on Saturday will lead to dry
weather, lighter winds and warmer temperatures. I use warmer loosely
as temperatures will still by about 8 degrees below normal.

Sunday-Wednesday. Mean trough progged to stay entrenched across the
Intermountain West during the period. Chances of showers and
thunderstorms along with winds return Sunday and Monday. There looks
to be a break Tuesday before another trough settles in over the
Western States the second half of next week.

&&

.AVIATION...For McCarran...Expecting gusty southwest winds to
develop again today, which should be slightly stronger than
yesterday's winds. Gusts will develop around 15-16Z and slowly
increase through the afternoon, with gusts over 25kts possible after
18Z. Scattered showers and isolated thunderstorms will push through
after midday, but they should be light and quickly will move away by
00Z. Occasional lower ceilings around 5000ft are possible with the
precipitation. In the wake of the rain, there is the potential for a
quick uptick in southwest to west winds, with gusts over 30kts
possible between 00Z-03Z. After that, winds will slowly decrease
through the night and should become light and variable by early
Friday morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...Southwest winds will increase again today across the
area, with gusts 25-30kts possible. Stronger gusts to 40kts possible
near DAG. An area of scattered showers and thunderstorms should move
through parts of the region today. Best chances for precipitation
will be near BIH, where lower visibility and ceilings to 3000kt are
possible through around midday with heavier rain. A brief period of
gusts to 35-40 knots may be possible behind the precip at BIH as
well, mainly between 21Z-00Z. Elsewhere, precipitation should be
more scattered and light in nature, with ceilings possibly dropping
t0 8-10kft at times. Wind should subside overnight in most
locations, except in DAG where west winds will remain gusty through
the night.

&&

.SPOTTER INFORMATION STATEMENT...A late-season system will bring
gusty winds, cooler temperatures, mountain snow, and shower and
thunderstorm chances to the region today. Spotters are encouraged to
report any significant weather or impacts according to standard
operating procedures.
&&

UPDATE.......Steele
DISCUSSION...Pierce
AVIATION.....Wolf

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:33 PM PDTWind AdvisoryVEFSan Bernardino20 hr

Nearby

High Wind Warnings in California, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.